The Vet

When the physician saw him five months ago, the patient was worried about his cognitive function and being able to work fulltime as a veterinarian. Today he’s concerned about his right hand. He makes more errors when typing and his handwriting has become increasingly smaller and cramped. The doctor comments patients sometimes complain of sensory changes in their hands but to him tingling and numbness sounds more like carpal tunnel syndrome than Parkinson’s disease. He offers to have the patient referred for sensory evaluation, if he thinks it is a serious problem.

He no longer works fulltime, but substitutes for others when they go on vacation. He finds the days where he was able to fill clinical rooms with patients, and go between rooms easily, have passed. He now finds he must concentrate on the animal on the examination table, and see clients one at a time. Though he has paid his insurance company for more than thirty years he is having a difficult time getting them to compensate him for the disability he has. The physician assures him that when they eventually acquire his medical records, they will see in the notes that he has trouble with frontal lobe functions; in planning and executing sequential tasks. From the viewpoint of pet owner, one hopes that more than thirty years of work in his field has given him a foundation of knowledge that will not be easily swept away.

Assessing his physical symptoms, the doctor notes the muscles surrounding the wrist and elbow are loose and supple, and that he clearly is benefiting from his medications. The patient confides when he skips a dose during the day he gets a dystonic cramp in his foot during the night. Reviewing medications, the patient notes Azilect, an MAO-B inhibitor has risen in cost to twelve dollars per pill. The medication potentiates the effect of Sinemet. As a coincidence, the drug representative has just left an arm load of samples on the physician’s desk. The doctor breaks the cellophane tape from the turquoise boxes and gives the patient half of the samples.

Prior to the patient’s arrival the drug rep. spent several minutes enlightening the physician that the blackbox warnings Azilect used to carry have been determined to be unfounded, and are no longer listed as potential problems.

In the past, the black box warning stated that “Azilect at any dose may be associated with a hypertensive crisis/“cheese reaction” if the patient ingests tyramine-rich foods, beverages, or dietary supplements or amines (from over-the-counter medications). Hypertensive crisis, which in some cases may be fatal, consists of marked systemic blood pressure elevation and requires immediate treatment/hospitalization”. However, this adverse effect has been shown to be extremely unlikely when patients use the low doses recommended for slowing progression of PD or to improve the effects of levodopa/carbidopa.

The doctor has also prescribed the dopamine agonist pramipexole (Mirapex) because the medication acts whether or not the patient has a meal that is high in protein. Lastly, the doctor emphasizes the patient would benefit from regular cardiovascular exercise and stretching. The patient notes he has just renewed his gym membership.

Close

Your Name (required)

Your Email (required)

Subject

Your Question